Thunderstorm Wind, Van Buren
- When
- August 29, 12:40 PM CST
- Where
- Van Buren County, 1.32 mi ENE of Damascus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 35.390, -92.400
The wind speed was estimated by the COOP observer.
The heat/humidity energized the environment on the 29th, and this happened as a cold front slowly approached from Missouri. Ahead of the front, strong to severe thunderstorms popped up in northern Arkansas in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
The heat/humidity energized the environment on the 29th, and this happened as a cold front slowly approached from Missouri. Ahead of the front, strong to severe thunderstorms popped up in northern Arkansas in the afternoon. There was an estimated 60 mph wind gust just northeast of Damascus (Van Buren County) and a 70 mph gust at Alicia (Lawrence County). Trees were blown down at the latter location, and also at Lynn (Lawrence County). As storms dropped to the south toward Little Rock (Pulaski County), a building on a school campus was struck by lightning in Pulaski Heights (Pulaski County). This started a fire that damaged the roof.
Later in the evening, the focus shifted to the west. A storm near Boothe (Scott County) cranked out golf ball size hail at the intersection of Highways 23 and 71. Trees were pushed onto Highway 28 just east of Hon (Scott County) and Mena (Polk County).
Two to more than four inches of rain fell in west central Arkansas. Since this part of the state had already been pounded with deluge after deluge in August, the soil was saturated and could not hold much liquid. A flash flood event unfolded in a hurry, and it was serious. Water was over Highway 23 at Elm Park (Scott County). Several roads were under water and impassible at Mena (Polk County). At the airport just southeast of town, 2.74 inches of rain fell in an hour. People on all-terrain vehicles were stranded by high water at Wolfpen Gap Campground just west of Big Fork (Polk County). Sections of Highways 270 and 27 were flooded near Mount Ida (Montgomery County).
Early on the 31st, the sky opened again in the west. Many roads were inundated with water at Waldron (Scott County). Flooding was also experienced on Highway 298 near Story (Montgomery County), and along several thoroughfares in Hot Springs (Garland County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 29, 11:46 AM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 1246 PM CDT Sat Aug 29 2020 .UPDATE... Updated to include the 18z aviation discussion. .AVIATION... SHRA/TSRA will continue to develop over NW AR and move SE this afternoon along a stalled frontal boundary. Expected conds to deteriorate to MVFR at times this afternoon and again overnight. Another complex of SHRA/TSRA is expected to develop and move across the state from NW to SE during the overnight period into Sunday. This activity will continue through much of the TAF cycle. Srn terminals will be effected much later in the period, with mostly dry conds expected through late afternoon/ early evening today. && .PREV DISCUSSION...(ISSUED 612 AM CDT Sat Aug 29 2020) AVIATION...Updated with a discussion for the 29/12Z TAFs A mixture of MVFR/IFR conditions are ongoing across the fcst area this AM. Low CIGS/VIS will improve after daybreak, and VFR conditions will prevail through Sat afternoon w/ variable light winds. Sat evening, SHRA/TSRA are expected to develop over N/W AR along a progressing front, and progress S/E through the state into Sun morning. Have included TEMPO groups accordingly, and reduced CIGS/VIS will accompany the passage of SHRA/TSRA. PREV DISCUSSION...(ISSUED 446 AM CDT Sat Aug 29 2020) SHORT TERM...Today Through Sunday Night Quite a dynamic day on tap for AR including: 1. Sweltering heat conditions over the state this afternoon 2. Severe weather potential over Nrn and Cntrl AR overnight Sat/early Sun morning 3. Potentially excessive rainfall associated w/ Sat night convection Current radar mosaic imagery indicated widespread convection ongoing over most of Srn/Cntrl KS, with sat imagery conveying a large and expansive cirrus shield. Current thinking is that an MCV will result from persistent convection, which will track Ewrd through S/E KS and enter the KS/MO/OK/AR border region later this morning, and become a focus for redevelopment later this afternoon. Amidst a progressive upper shortwave traversing through the Cntrl plains, sfc cyclonic flow over OK will continue to intensify and move Ewrd, contributing to enhanced Srly flow across the Natural State. A strong cold front will be positioned from S/W to N/E over Wrn OK and extend into S/E KS, with a subsequent quasi-stationary bndry on the N/Ern periphery of the sfc low near the AR/MO border. Within the warm sector of the sfc low, WAA will intensify across the region. WAA atop an antecedent tropical airmass will lead to sweltering and absolutely miserable conditions for much of the state. Sat high temps are expected to top out in the mid 90s, however robust low-lvl moisture will lead to HI values in excess of 105-110F, and has prompted a heat advisory for much of AR Sat afternoon/evening. Regarding severe weather potential Sat night, a complex fcst is in place. The aforementioned MCV will likely interact w/ the sfc front near the inflection point b/w cold front and stationary bndry, resulting in CI later this afternoon. The environment will be conducive for organized thunderstorm activity w/ MLCAPE values of ~2500 J/kg and 20-30 kts of bulk shear. CAM guidance has been indicating widespread thunderstorm activity over N/W AR with primarily a QLCS/bowing segment storm mode, which should progress S/E through the Cntrl portion of the state late Sat night through early Sun morning. Primary hazards with thunderstorms tonight will include damaging winds and hail. Lastly, a concern for flash flooding potential exists with the fcst thunderstorm activity. Conditions over Nrn and especially Wrn AR are particularly saturated due to the passage of TC Laura, and a few significant rainfall events in Wrn AR earlier this month. QPF guidance associated w/ storms this evening has been modest with an axis of 2-3 inches of rain possible over Wrn and Nrn AR. A LLJ is progged to develop in the vicinity of convection this evening, and given the magnitude of environmental moisture present, could contribute to backbuilding convection and efficient rainfall rates. This has prompted a flash flood watch over Wrn and N/Wrn AR, effective tonight through Sun morning. Through the remainder of the period, the sfc low will stall out along the OK/AR border, with aforementioned quasi-stationary bndry remaining over Cntrl AR. Enhanced sfc convergence and troughing aloft will continue to drive PoPs over the Cntrl portion of the state. The good news is, with precipitation and associated cloud cover remaining over the state this weekend, temperatures will be a little more tolerable Sun, with highs in the low 80s to north of the sfc bndry, and highs in the low 90s across Srn AR. LONG TERM...Monday Through Friday Good chances of showers and thunderstorms will continue on Monday, especially in northern Arkansas. This will be along a stationary boundary and in advance of a shortwave digging toward us from the Rockies/Plains. The shortwave will be preceded by a new cold front, and this will trigger another round of storms Tuesday into Wednesday. Precipitation will be most widespread over the northwest half of the state. The main concern through the middle of next week will be flash flooding and rising rivers. Two to three inches of rain or more will be possible across the northern and western counties. There could be some severe weather as well, but it looks spotty and not terribly organized at this time. Toward the end of the week, northwest flow aloft will drive yet another cold front this way. This time, it appears the front goes through the region, slamming the door on the rain and providing cooler/drier air. Overall, given clouds and precipitation, and the change in airmass with the latter front. temperatures will be largely below average. && .LZK Watches/Warnings/Advisories... Heat Advisory until 8 PM CDT this evening FOR Arkansas-Cleburne- Desha-Independence-Jackson-Johnson-Lawrence-Monroe-Pope-Randolph- Sharp-Van Buren-Woodruff. Flash Flood Watch from 7 PM CDT this evening through Sunday morning FOR Baxter-Boone-Conway-Garland-Johnson-Logan-Marion- Montgomery-Newton-Perry-Polk-Pope-Scott-Searcy-Stone-Van Buren- Yell. Excessive Heat Warning until 8 PM CDT this evening FOR Bradley- Calhoun-Clark-Cleveland-Conway-Dallas-Drew-Faulkner-Garland- Grant-Hot Spring-Jefferson-Lincoln-Logan-Lonoke-Montgomery- Ouachita-Perry-Pike-Polk-Prairie-Pulaski-Saline-Scott-White-Yell. && Aviation...JONES
Hazardous Weather Outlook National Weather Service Little Rock AR 459 AM CDT Sat Aug 29 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-301000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 459 AM CDT Sat Aug 29 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Excessively hot conditions will persist across the state today, with high temperatures in the mid 90s, and heat index values in excess of 105 to 110 degrees F. Later this afternoon, thunderstorms are expected to develop over northwest Arkansas, and track southeast across the state. Main hazards with storms tonight will include damaging winds and hail. Additionally, a risk for flash flooding exists over portions of western and northern Arkansas, with 2 to 3 inches of rain possible in regions that are quite saturated already. .DAYS TWO THROUGH SEVEN...Sunday Through Friday The pattern will be very unsettled through the middle of next week. Scattered to numerous showers and thunderstorms are expected Sunday through Wednesday, especially in northern and western sections of the state. Several inches of rain will be possible in the north and west, and the main concern will be flash flooding. If this much rain materializes, tributaries will be on the rise. This includes the Black, Buffalo, Cache, Spring, and White Rivers. There is a chance of severe weather as well, but it appears severe storms will be spotty and not widespread and organized. Storms that become severe will be capable of producing damaging winds and hail. .Spotter Information Statement... Unless severe storms become more of an issue, spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 232/46
Special Weather Statement National Weather Service Little Rock AR 1140 AM CDT Sat Aug 29 2020 ARZ003>005-012-013-291730- Baxter AR-Marion AR-Searcy AR-Newton AR-Boone AR- 1140 AM CDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEARCY... NORTHEASTERN NEWTON...MARION...BOONE AND NORTHWESTERN BAXTER COUNTIES UNTIL 1230 PM CDT... At 1139 AM CDT, Doppler radar was tracking a strong thunderstorm over Valley Springs, or 7 miles southeast of Harrison, moving east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Harrison... Bull Shoals... Yellville... Gassville... Flippin... Lakeview in Baxter County... Diamond City... Bergman... Western Grove... Lead Hill... Pyatt... Valley Springs... Arkawana... Dugger... Olvey... Duff... Lakeway... Bull Shoals State Park... Winington... Clark Hill... LAT...LON 3650 9231 3593 9271 3612 9320 3650 9315 TIME...MOT...LOC 1639Z 287DEG 20KT 3618 9301 230
Special Weather Statement National Weather Service Little Rock AR 1229 PM CDT Sat Aug 29 2020 ARZ004>006-013>015-291815- Baxter AR-Marion AR-Searcy AR-Stone AR-Fulton AR-Izard AR- 1229 PM CDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STONE...NORTHWESTERN IZARD...NORTHEASTERN SEARCY...SOUTHEASTERN MARION...CENTRAL BAXTER AND SOUTHWESTERN FULTON COUNTIES UNTIL 115 PM CDT... At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm over Lion Hill, or 9 miles east of Yellville, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mountain Home... Gassville... Calico Rock... Norfork... Salesville... Pineville... Briarcliff... Norfork Dam... Diamond Bay... Shipp... Herron... Rush... Lion Hill... Rodney... Advance... Cartney... Culp... Blanchard Springs Campground... Cotter... Big Flat... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3606 9265 3629 9255 3635 9209 3593 9214 TIME...MOT...LOC 1729Z 268DEG 21KT 3619 9253 67
Special Weather Statement
National Weather Service Little Rock AR
1243 PM CDT Sat Aug 29 2020
ARZ012-013-022-023-031-291830-
Pope AR-Searcy AR-Newton AR-Van Buren AR-Conway AR-
1243 PM CDT Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEARCY...
SOUTHEASTERN NEWTON...VAN BUREN...NORTHEASTERN CONWAY AND
NORTHEASTERN POPE COUNTIES UNTIL 130 PM CDT...
At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Witts Spring, or 18 miles southwest of Marshall, moving southeast at
40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Clinton... Hector...
Witts Spring... Claude...
Cleveland... Moore...
Dabney... Solo...
Smyrna... Bohannon...
Jerusalem... Woolum...
Imo... Choctaw...
Bee Branch... Appleton...
Beverage Town... Ben Hur...
Alread... Austin in Conway County...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3550 9225 3548 9225 3535 9304 3576 9311
3587 9283
TIME...MOT...LOC 1743Z 324DEG 35KT 3576 9292
67Special Weather Statement
National Weather Service Little Rock AR
1254 PM CDT Sat Aug 29 2020
ARZ006-291830-
Fulton AR-
1254 PM CDT Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FULTON COUNTY UNTIL 130
PM CDT...
At 1254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Viola, or 12 miles west of Salem in Fulton County, moving east at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Salem in Fulton County... Viola...
Byron... Flint Springs...
Sturkie... Agnos...
Heart... Moko...
Glencoe... Fryatt...
Wheeling... Salem Airport...
Mitchell... Camp...
Morriston... Saddle...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3625 9166 3625 9167 3631 9209 3648 9205
3650 9182 3650 9161
TIME...MOT...LOC 1754Z 270DEG 19KT 3640 9204
67Special Weather Statement
National Weather Service Little Rock AR
116 PM CDT Sat Aug 29 2020
ARZ023-031-032-291845-
Van Buren AR-Faulkner AR-Conway AR-
116 PM CDT Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VAN BUREN...
NORTHERN FAULKNER AND EASTERN CONWAY COUNTIES UNTIL 145 PM CDT...
At 116 PM CDT, Doppler radar was tracking a strong thunderstorm over
Claude, or 9 miles southwest of Clinton, moving southeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Conway... Greenbrier...
Wooster... Guy...
Damascus... Twin Groves...
Menifee... Bethlehem...
Hill Creek... Claude...
Catholic Point... Middleton...
Mallet Town... Whipple...
Springhill... Springfield...
Woolly Hollow State Park... Holland...
Birdtown... Bee Branch...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3523 9217 3509 9254 3511 9255 3511 9257
3508 9261 3549 9270 3555 9250
TIME...MOT...LOC 1816Z 327DEG 33KT 3548 9256
67The Little Rock radar (KLZK), 63 km away, was scanning. The volume nearest the first event began at 18:40 UTC.
9 thunderstorm wind, 7 flash flood, 1 lightning, 1 hail. Local standard time, as filed.
The wind speed was estimated by the COOP observer.
Multiple trees were downed in the Lynn area.
Several trees were blown down along Highway 25.
Some trees were down.
Several trees and power lines were blown down. The wind was reported to have gusted up to 70 mph.
Lightning struck the roof of a building on a school campus in Little Rock. The fire that resulted caused additional damage to the roof structure.
Golf ball sized hail was reported at the intersection of Highways 23 and 71.
Scott County Sheriff office reported high water over Highway 23.
The Scott County Sheriff's office reported trees down on Hwy. 28 blocking the road.
Several trees were downed by thunderstorm winds in and around Mena.
A tree fell on power lines in Mena and started a fire on Petros Avenue near the Mena High School.
The COOP observer in Mount Ida reported multiple roads were flooded including Highway 270 and Highway 27 north at Woods Creek.
Several roads were under water and impassable in and around Mena. The local airport reported 2.74 inches of rain measured between 8 pm CST and 9 pm CST.
A web report was received via social media about ATV riders stranded by high water at Wolfpen Gap Campground.
A tree was down at Hwy. 270 and 71 at Y City and on Hwy. 28 West near Cauthron.
Many roads were underwater in Waldron and in the county.
Water was over the road on Hwy. 298 at Story and several locations on Hwy. 270.
Several streets in Hot Springs were flooded including Central Ave., Grand Ave., Malvern Ave., and near the airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916564, 916566, 916573, 916576, 916579, 916583, 916584, 916586, 916587, 916588, 916595, 916594, 916596, 916601, 916604, 916668, 916671, 916677.